Format

Send to

Choose Destination
Am J Clin Dermatol. 2015 Jun;16(3):213-20. doi: 10.1007/s40257-015-0117-9.

Risk of sudden sensorineural hearing loss in patients with psoriasis: a retrospective cohort study.

Author information

1
Department of Ophthalmology, Chi Mei Medical Center, Liou Ying, Tainan, Taiwan.

Abstract

SIGNIFICANCE:

Psoriasis, a common immune-mediated disease, affects approximately 2% of the population worldwide. Sudden sensorineural hearing loss (SSNHL) might be a manifestation of systemic vascular involvement in autoimmune disease. However, to the best of our knowledge, there is no systematic English-language examination of the risk of SSNHL in patients with psoriasis.

OBJECTIVES:

We tested the hypothesis that psoriasis is a risk factor for developing SSNHL.

METHODS:

Using Taiwan's National Health Insurance Research Database, we conducted a retrospective cohort study to compare patients diagnosed with psoriasis from January 1, 2001 through December 31, 2006 (n=28,817) with gender-, age-, and comorbidities-matched controls (n=28,817). We followed each patient until the end of 2011 and evaluated the incidence of SSNHL for at least 6 years after the initial psoriasis diagnosis.

RESULTS:

The incidence of SSNHL was 1.51 times higher in the psoriasis cohort than in the control cohort (7.12 vs 4.73 per 10,000 person-years). Using Cox proportional hazard regressions, the adjusted hazard ratio (AHR) was 1.51 (95% confidence interval [CI] 1.18-1.93). Comorbid hypertension was an independent risk factor for SSNHL (AHR 1.49; 95% CI 1.05-2.13). However, the incidence rate ratios (IRRs) for each comorbidity subgroup in the psoriasis and control cohorts were not significantly different.

CONCLUSIONS AND RELEVANCE:

Psoriasis was significantly associated with a higher risk of developing SSNHL. We suggest that physicians advise patients with psoriasis to seek medical attention if they have hearing impairments, because they may also have a higher risk of developing SSNHL.

PMID:
25687690
DOI:
10.1007/s40257-015-0117-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center